Missouri, 2011

Hail and Damaging Winds in Missouri, May 24 to 25, 2011

May 24 to 25, 2011 · NWS EAX · 5 events in 4 counties and zones

A dissipating line of thunderstorms moved through the area, during the late evening hours of May 24, 2011, into the early morning hours of May 25, 2011. There were several reports of hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A dissipating line of thunderstorms moved through the area, during the late evening hours of May 24, 2011, into the early morning hours of May 25, 2011. There were several reports of hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 24, 5:45 PM CST, 3 hours 22 minutes earlier.

Area forecast discussion, May 24, 5:45 PM CST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
645 PM CDT TUE MAY 24 2011

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...
/413 PM CDT TUE MAY 24 2011/
MAIN CHALLENGE FOR THIS FORECAST CENTERS ON POTENTIALLY SIGNIFICANT
SEVERE LINE OF STORMS THIS EVENING/TONIGHT.

TONIGHT:

A POWERFUL UPPER LEVEL STORM SYSTEM EJECTING INTO THE SOUTHERN
PLAINS WILL SPAWN A WIDESPREAD CLASSIC PLAINS OUTBREAK THIS
AFTERNOON AND THIS EVENING. HIGH RESOLUTION CONVECTIVE MODELS AS WELL
AS LOWER RESOLUTION NAM AND GFS MODELS ALL INDICATE A CONGEALING OF
THE KS AND OK STORMS INTO A QUASI-LINEAR SYSTEM AND RACE IT THROUGH
THE FORECAST AREA LATE THIS EVENING AND TONIGHT. A SIGNIFICANT
CONCERN HOWEVER IS THE ONGOING CONVECTIVE CLUSTER MOVING THROUGH
CENTRAL MO AND A LARGE AREA OF STRATO CUMULUS LIMITING OUR AVAILABLE
INSTABILITY. NONE-THE-LESS...THINK THAT LARGE SCALE FORCING FROM THE
POWERFUL UPPER WAVE AND VERY STRONG MOISTURE TRANSPORT INTO THE
REGION WILL ALLOW FOR A MODERATELY UNSTABLE AIRMASS TO EXIST FOR THE
STORMS TO WORK WITH. LOW LEVEL WINDS SHOULD INCREASE DRAMATICALLY
THIS EVENING WHICH WILL INCREASE THE LOW LEVEL SHEAR AS THE SYSTEM IS
WORKING EAST. MUCH OF THE SHEAR LOOKS CONFINED TO THE LOWER LEVELS AS
WELL WHICH COMBINED WITH HIGH LOW LEVEL HELICITY VALUES SHOULD RESULT
IN A PERSISTENT TORNADO RISK EMBEDDED WITHIN THE LINE AS THE LINE
MOVES THROUGH. SO WHILE THE ENTIRE LINE MAY BE ABLE TO PRODUCE
DAMAGING WINDS EMBEDDED MESOVORTEX TORNADOES ARE A DISTINCT
POSSIBILITY THROUGH THE DURATION OF THE EVENT AS IT IS MOVING THROUGH
OUR FORECAST AREA.

WEDNESDAY:

THE THREAT FOR SEVERE WEATHER APPEARS TO BE INCREASING FOR WEDNESDAY
AFTERNOON AS THE COLD CORE UPPER LOW VENTURES INTO EASTERN KANSAS
BY THE AFTERNOON HOURS. MODELS SHOW AN OCCLUDED BOUNDARY EMANATING
FROM THE SURFACE LOW ALSO IN EASTERN KANSAS DRAPED ACROSS THE
NORTHERN HALF OF THE FORECAST AREA. STRONG CONVERGENCE ON THE
BOUNDARY...MODEST LOW LEVEL INSTABILITY WITH AN EASTERLY COMPONENT TO
THE SURFACE WINDS ENHANCING LOW LEVEL HELICITY SHOULD SUPPORT A COLD
CORE UPPER LOW TORNADO RISK. HAVE MENTIONED THIS IN THE AFTERNOON HWO
ISSUANCE. GIVEN THE MORE DIURNAL NATURE TO THESE EVENTS ANY SEVERE
THREAT SHOULD DIMINISH BY EARLY EVENING AS THE LOW LEVELS BEGIN TO
STABILIZE ERODING THE LOW LEVEL CAPE. OF COURSE THIS IS HIGHLY
DEPENDENT ON HOW TONIGHTS CONVECTION EVOLVES BUT CONFIDENCE IS HIGH
ENOUGH ON THE PATTERN TO WARRANT MENTIONING THE RISK.

THURSDAY:

THE UPPER SYSTEM AND ASSOCIATED SURFACE LOW SHOULD BE EXITING THE
AREA LEAVING A SEASONALLY COOL AIRMASS BEHIND WITH RELATIVELY STRONG
NORTHWESTERLY WINDS. HIGHS SHOULD NOT MAKE IT OUT OF THE MID 60S
ACROSS THE FORECAST AREA AS CLOUDS AND PRECIPITATION MOVE AWAY.

FRIDAY - MONDAY:

WITH THE PRIMARY FOCUS ON THE FIRST FEW PERIODS FOLLOWED CONSENSUS
MODELS CLOSELY. HOWEVER THE PATTERN MAY CONTINUE TO BE ACTIVE AS
WESTERLY TO SOUTHWESTERLY FLOW CONTINUES.

CDB

&&

.AVIATION...

FOR THE 00Z TAFS...BROKEN LINE OF STRONG TO SEVERE THUNDERSTORMS
MOVING INTO EASTERN KS WILL PASS ACROSS THE TERMINALS EARLY THIS
EVENING. WHILE LARGE HAIL AND STRAIGHT LINE DAMAGING WINDS ARE THE
MOST LIKELY SEVERE THREATS WILL NEED TO BE AWARE THAT LOW LEVEL
WINDS ARE EXPECTED TO INCREASE OVER WEST CENTRAL MO WHICH WOULD
INCREASE POTENTIAL FOR ROTATING STORMS.

SHORT RANGE MODELS ALSO SUGGEST A SECOND WAVE OF STORMS WILL AFFECT
THE TERMINALS AFTER MIDNIGHT AND GIVEN LATEST UPSTREAM RADAR TRENDS
THIS LOOKS QUITE REASONABLE. SHOULD BE A LULL IN STORMINESS FROM
PRE-DAWN HOURS THROUGH MOST OF WEDNESDAY MORNING WITH MVFR CEILINGS
MOST LIKELY.

SCATTERED AFTERNOON SHOWERS WITH ISOLATED THUNDERSTORMS EXPECTED
ACROSS EAST CENTRAL KS AND WEST CENTRAL MO AS PRIMARY PORTION OF
UPPER SYSTEM APPROACHES THE TERMINALS.

MJ

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 24, 6:08 PM CST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
708 PM CDT TUE MAY 24 2011

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-251130-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
708 PM CDT TUE MAY 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

A LINE OF STRONG TO SEVERE THUNDERSTORMS MOVING INTO EASTERN KANSAS WILL
MOVE THROUGH NORTHWEST AND WEST CENTRAL MISSOURI DURING THE EVENING
HOURS. SEVERAL NEGATIVE PARAMETERS FOR SEVERE WEATHER DEAL WITH A
STABLE AIRMASS LEFT OVER FROM THUNDERSTORM COMPLEX EARLIER THIS
AFTERNOON. THE APPROACHING LINE OF THUNDERSTORMS WILL BE ENTERING
THIS STABLE AIRMASS SHORTLY. HOWEVER...SHORT RANGE MODELS HAVE BEEN
CONSISTENTLY RAMPING UP THE SOUTHERLY LOW LEVEL WIND FIELDS WHICH
WILL INCREASE THE LOWE LEVEL HELICITY AND O-3 KM SHEAR. SO WE ARE
LOOKING AT A BALANCING ACT OF PARAMETERS. WITH THIS IN MIND CURRENT
THINKING IS ISOLATED SEVERE THREAT WITH LARGE HAIL AND DAMAGING WINDS
THE PRIMARY THREATS. HOWEVER...CANNOT ENTIRELY RULE OUT TORNADIC
THREAT OVER WEST CENTRAL MISSOURI AND EAST CENTRAL KANSAS THIS EVENING.
THE BAND OF THUNDERSTORMS WILL LIKELY TRACK ACROSS THE ENTIRE
FORECAST AREA WITH THE SEVERE THREAT MUTED OVER THE EASTERN HALF OF
THE FORECAST AREA.

A SECOND BAND OF THUNDERSTORMS IS EXPECTED TO MOVE INTO NORTHWEST AND
WEST CENTRAL MISSOURI AND EASTERN KANSAS AFTER MIDNIGHT...WITH THIS
ACTIVITY TRACKING ACROSS THE REST OF THE FORECAST AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES WILL PERSIST THROUGH WEDNESDAY EVENING. BY
WEDNESDAY AFTERNOON...AS THE UPPER LEVEL STORM SYSTEM MOVES OVER
EASTERN KANSAS...A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE
POSSIBLE. THE MAIN HAZARDS WITH THE STRONGEST STORMS WILL BE FROM
LARGE HAIL AS WELL AS ISOLATED TORNADOES. THUNDERSTORMS WILL
DIMINISH SOON AFTER SUNSET AS COLDER AIR BEGINS TO DOMINATE THE
SYSTEM.

ALTHOUGH PRECIPITATION EVENTS WILL BE SCATTERED AND NOT CONTINUOUS
FOR THE NEXT SEVERAL DAYS...LOCALLY HEAVY RAINFALL...ESPECIALLY IN
THUNDERSTORMS...WILL LIKELY DEVELOP. TOTAL RAINFALL ACCUMULATIONS
THROUGH THE MIDDLE OF THE WEEK MAY EXCEED SEVERAL INCHES IN SOME
LOCATIONS ACROSS THE OUTLOOK AREA. THIS WILL INCREASE THE THREAT FOR
LOCALIZED FLASH FLOODING...AND WILL LIKELY PUSH SOME STREAMS AND
RIVERS INTO FLOOD THROUGH THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING MAINLY OVER
WEST CENTRAL MISSOURI AND EAST CENTRAL KANSAS. SPOTTER ACTIVATION MAY
BE NEEDED WEDNESDAY AFTERNOON.

MJ

In the hours before

Local storm report, May 24, 8:40 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
940 PM CDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HAIL             1 S OLATHE              38.87N 94.81W
05/24/2011  M0.88 INCH       JOHNSON            KS   TRAINED SPOTTER

&&

GAMIS
Local storm report, May 24, 8:44 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
944 PM CDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 PM     HAIL             OLATHE                  38.89N 94.81W
05/24/2011  M0.88 INCH       JOHNSON            KS   NWS EMPLOYEE

&&

GAMIS
Local storm report, May 24, 8:48 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
948 PM CDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             2 N OLATHE              38.92N 94.81W
05/24/2011  M0.75 INCH       JOHNSON            KS   TRAINED SPOTTER

&&

GAMIS
Local storm report, May 24, 8:52 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
952 PM CDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0946 PM     TSTM WND GST     DE SOTO                 38.97N 94.95W
05/24/2011  M58 MPH          JOHNSON            KS   TRAINED SPOTTER

&&

GAMIS
Local storm report, May 24, 9:01 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1001 PM CDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 PM     TSTM WND GST     LEAVENWORTH             39.32N 94.92W
05/24/2011  E60 MPH          LEAVENWORTH        KS   EMERGENCY MNGR

&&

ABAILEY
Special weather statement, May 24, 9:04 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1004 PM CDT TUE MAY 24 2011

KSZ104-105-MOZ021-028>030-037-043-250345-
CASS MO-CLAY MO-CLINTON MO-JACKSON MO-JOHNSON KS-PLATTE MO-RAY
MO-WYANDOTTE KS-
1004 PM CDT TUE MAY 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JOHNSON COUNTY IN EAST
CENTRAL KANSAS...AND EASTERN WYANDOTTE COUNTY IN NORTHEAST KANSAS...
AND CLINTON COUNTY IN NORTHWEST MISSOURI...AND WESTERN RAY...
SOUTHEASTERN PLATTE...JACKSON...CLAY AND NORTHWESTERN CASS COUNTIES
IN WEST CENTRAL MISSOURI UNTIL 1045 PM CDT...

AT 1000 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM KANSAS CITY KANSAS
TO LEAWOOD TO 7 MILES EAST OF SPRING HILL...AND MOVING NORTHEAST AT
50 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  WEATHERBY LAKE...RIVERSIDE...KANSAS CITY...BELTON...NORTH KANSAS
  CITY...GLADSTONE...GRANDVIEW...CLAYCOMO...SMITHVILLE...LEE'S
  SUMMIT...SUGAR CREEK...RAYTOWN...LIBERTY...INDEPENDENCE...
  COURTNEY...BLUE SPRINGS...KEARNEY...GRAIN VALLEY...PLATTSBURG AND
  OAK GROVE.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...

  I-70 IN MISSOURI BETWEEN MILE MARKERS 0 AND 29.
  I-70 IN KANSAS BETWEEN MILE MARKERS 414 AND 423.
  I-35 IN MISSOURI BETWEEN MILE MARKERS 0 AND 43.
  I-35 IN KANSAS BETWEEN MILE MARKERS 218 AND 235.
  I-635 BETWEEN MILE MARKERS 0 AND 12.
  I-435 LOOP FROM MILE MARKERS 0 TO 10...36 TO 83.
  I-29 BETWEEN MILE MARKERS 0 AND 11.
  I-470 BETWEEN MILE MARKERS 0 AND 16.

THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR
THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3972 9444 3958 9421 3953 9421 3951 9410
      3901 9411 3873 9465 3874 9474 3891 9480
      3896 9486
TIME...MOT...LOC 0305Z 217DEG 41KT 3918 9466 3899 9461
          3879 9466

21

The radar

The Pleasant Hill radar (KEAX), 37 km away, was scanning. The volume nearest the first event began at 03:04 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Jackson

When
May 24, 9:07 PM CST
Where
Jackson County, 1.75 mi SE of Kansas City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.060, -94.550

Hail, Jackson

When
May 24, 9:39 PM CST
Where
Jackson County, Oak Grove
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
39.000, -94.130

Thunderstorm Wind, Linn

When
May 25, 12:05 AM CST
Where
Linn County, 0.69 mi N of Brookfield
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.790, -93.080

An eight inch in diameter tree branch was blown down. Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Macon

When
May 25, 1:00 AM CST
Where
Macon County, 0.87 mi SE of Ethel
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.890, -92.740

Trees were reported uprooted with power lines down. Thunderstorm wind gusts were estimated up to 60 mph.

Hail, Bates

When
May 25, 2:43 AM CST
Where
Bates County, Butler
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.250, -94.330

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308347, 308348, 308349, 308351, 309284.